[Skip to Content]
[Skip to Content Landing]
Article
February 16, 1970

False-Positive Tests for Urinary 5-Hydroxyindoleacetic AcidError in Laboratory Determinations Caused by Glyceryl Guaiacolate

Author Affiliations

From the departments of internal medicine and pathology, University of Michigan Medical Center, Ann Arbor.

JAMA. 1970;211(7):1184-1186. doi:10.1001/jama.1970.03170070054016
Abstract

A metabolic by-product of glyceryl guaiacolate, a widely used expectorant, causes a false-positive increase in urinary 5-hydroxyindoleacetic acid (5-HIAA) in laboratory tests. This interference may result in confusion during evaluation of patients for the carcinoid syndrome. This problem of false-positive test results is particularly relevant to asthmatic patients, who are frequently on a regimen of compounds which contain glyceryl guaiacolate. On occasion, particularly when they have abdominal distress and diarrhea, asthmatics may be evaluated for the carcinoid syndrome. In such instances, discontinuation of glyceryl guaiacolate for 24 hours before the collection of 24-hour urine specimens for 5-HIAA determination is recommended.

×